It is common for the millennial women to take birth control pills to, well, prevent an unwanted pregnancy. While these medications have their beneficial effects – as sometimes doctors recommend them -, such as keeping acne at bay, reducing the intensity of heavy periods, lowering endometriosis, and diminishing the risks of specific cancer forms, oral contraceptives make women more emotional. In short, birth control pills affect the mental wellbeing of women.
At least, that is the conclusion of a recent study carried out by scientists from the University of Greifswald in Germany.
In their new study, the researchers analyzed two similar groups of healthy women between the ages of 18 and 35. They split them into two groups, one who were consuming oral contraceptives regularly and another one who didn’t.
“If oral contraceptives caused dramatic impairments in women’s emotion recognition, we would have probably noticed this in our everyday interactions with our partners,” explained the study’s leading author Dr. Alexander Lischke.
Oral Contraceptives Make Women More Emotional
“We assumed that these impairments would be very subtle, indicating that we had to test women’s emotion recognition with a task that was sensitive enough to detect such impairments. We thus used a very challenging emotion recognition task that required the recognition of complex emotional expressions from the eye region of faces,” Dr. Lischke added.
The new study revealed that those women who used oral contraceptives were more emotional than those who did not take birth control pills.
“In other words, the women using oral contraceptives were more likely to misinterpret social cues relating to recognizing more nuanced, complicated emotions. They had an especially difficult time reading complex negative facial expressions, according to the study,” MindBodyGreen reported. ” According to Lischke and his team, all women experience natural, cyclic variations of hormones like estrogen and progesterone levels throughout the month. Most importantly, during certain times in your menstrual cycle, estrogen and progesterone hit levels that push you to be more emotionally attuned to others,” the news portal added.
The oral contraceptives are suppressing estrogen and progesterone hormones, causing some women to become more emotional.